Hail, Grand Forks
- When
- June 21, 5:55 PM CST to 6:00 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.920, -97.070
Severe thunderstorms developed over eastern and northeastern North Dakota Saturday (21st) evening. These storms aided by an upper level disturbance which moved into northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms developed over eastern and northeastern North Dakota Saturday (21st) evening. These storms aided by an upper level disturbance which moved into northwest Minnesota. With the heating of the day and upper jet support, several storms pulsed to severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT SAT JUN 21 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MAINLY NEXT WEEK. IN THE NEAR TERM WILL USE BLEND OF GFS/NAM REGARDING PCPN POTENTIAL THIS EVENING. NAM A LITTLE OVERDONE WITH QPF WHERE CANADIAN...GFS AND ECMWF DRY. IN LATER PERIODS MODELS IN REASONABLE AGREEMENT. FOR TONIGHT MID LEVEL CIRCULATION TO SLIDE SE AFFECTING MAINLY NE MN. DEEPER LAYERED RH JUST CLIPS FAR NE FA AND ALONG WITH MODEST INSTABILITY/CAPE AND WEAK LOW LEVEL CONVERGENCE WILL KEEP LOW POPS GOING. ALSO WATER VAPOR SHOWING SUBTLE DARKENING MOVING SE OUT OF MB WITH ISOLD CONVECTION DEVELOPING ACROSS NE 3/4 FA. WILL EXPAND SLIGHT CHANCE POPS TO COVER MOST OF FA DURING EARLY EVENING. NOT EXPECTING MUCH FOR SEVERE HOWEVER WITH BULK SHEAR 25-30KTS AND LOW FREEZING LEVELS COULD SEE ISOLD SEVERE HAILER/GUSTY WINDS IN STRONGER STORMS AND WILL UPDATE HWO. WITH LOSS OF HEATING EXPECT CONVECTION TO DISSIPATE ALONG WITH CLEARING. THERMAL PROFILE CHANGES LITTLE SO MINIMUM TEMPERATURES SIMILAR TO LAST FEW DAYS. HIGH PRESSURE REMAINS CENTERED OVER FA ON SUNDAY AND AS UPPER RIDGING SHIFTS EASTWARD ANY ENERGY DROPPING THROUGH NW FLOW SHOULD BE TO OUR EAST ALONG WITH DEEPER LAYERED RH. STILL LOOKS LIKE POSSIBILITY OF SOME CU DEVELOPMENT HOWEVER FA SHOULD BE WEST OF ANY PCPN CHANCES. THERMAL COLUMN RISES SLIGHTLY SO TEMPERATURES SHOULD BE COUPLE OF DEGREES WARMER. NEXT SHORTWAVE OF INTEREST WILL BEGIN TO FLATTEN UPPER RIDGE ON MONDAY. MOST PART OF DAY LOOKS VOID OF SIGNIFICANT CLOUD COVER WITH DEEPER RH SPREADING FROM WEST TO EAST MID-LATE AFTERNOON. WITH TEMPERATURE PROFILE NOT SHOWING ANY DEGREE OF WARMING WILL HOLD TEMPERATURES CLOSE WHAT WE HAVE BEEN SEEING. BOTH NAM AND GFS KEEP FAVORED CAPE AND INSTABILITY AXIS WEST OF FA THROUGH 00Z AS SURFACE BOUNDARY SHIFTS FROM WESTERN TO CENTRAL DAKOTAS. WILL KEEP ISOLD POPS GOING OVER FAR WEST BUT MAY BE ABLE TO TRIM BACK TO MONDAY EVENING IF TRENDS CONTINUE. BETTER CHANCES FOR PCPN MONDAY NIGHT AS WEAKENING TROUGH SHIFTS ACROSS FA WITH SHORT WAVE. LOW LEVEL JET UNIMPRESSIVE SO EXPECT ANY CONVECTION TO WEAKEN AFTER SUNSET AS CAPE DIMINISHES AND COLUMN STABILIZES. EXPECT SOME LINGERING SHRA TUESDAY FORE NOON OTHERWISE COLUMN DRIES SUFFICIENTLY TO KEEP REMAINDER OF FA DRY. RESIDUAL CLOUD COVER WILL HAVE MAIN IMPACT ON TEMPERATURES TUESDAY SO AT THIS POINT WILL STAY CONSISTENT WITH CURRENT VALUES. .LONG TERM WED-SAT... NOT A CONSISTENT MODEL TO FOLLOW IN THE WED THRU SAT PERIOD SO WILL UTILIZE HPC GRIDS FOR THE MOST PART. FORECAST STARTS OUT WITH ZONAL FLOW AT 500MB AND SLOWLY TRANSITIONS BACK TO A WESTERN RIDGE/EASTERN TROUGH. THIS WILL SET THE STAGE FOR SOME NORMAL TO POSSIBLY SLIGHTLY ABOVE NORMAL TEMPS. AS FAR AS PCPN CHANCES...CONFIDENCE NOT TOO HIGH IN ANY ONE MODEL SOLUTION. LOOKS LIKE A SLOW SFC FRONTAL PASSAGE ON WED AFTERNOON INTO THU...FOLLOWED BY ANOTHER SYSTEM STARTING THU NIGHT. WITH THIS SET UP...LOOKS LIKE CONSTANT TSTM CHANCES FOR A MAJORITY OF THE LONG TERM PERIOD. THERE SHOULD BE SOME BREAKS...BUT HARD TO NAIL THOSE DOWN THIS FAR OUT. && .AVIATION... A PRETTY CONSISTENT NORTHWEST SFC WIND FLOW AT ALL TAF SITES WILL DECREASE THRU THE EARLY EVENING...BECOMING FAIRLY LIGHT BY MIDNIGHT. CUMULUS CLOUDS SHOULD ALSO START TO DISSIPATE DURING THE EVENING LEAVING SKIES MOSTLY CLEAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 213 PM CDT SAT JUN 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 213 PM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY EVENING GENERALLY EAST OF A LINE FROM CANDO TO VALLEY CITY. AN ISOLATED STORM MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY TOWARDS SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA FROM MONDAY AFTERNOON INTO TUESDAY MORNING...AND AGAIN FROM WEDNESDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. VOELKER
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 115902, 115900.